Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Grand Rapids, MI

June 24, 1998Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 1998, 5:23 PM EDT for Barry County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 1998, 5:23 PM EDT (21:23 UTC)
Expired
Jun 24, 1998, 6:10 PM EDT
In force
47 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 38 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 3:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

168 
WUUS1 KGRR 242124 RRA
SVRGRR
MIC015-242210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
523 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BARRY COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 610 PM EDT

* AT 522 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM IN THE VICINITY OF HASTINGS MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WOODLAND             AROUND 535 PM EDT
  NASHVILLE            AROUND 540 PM EDT

3/4 INCH HAIL WAS REPORTED AROUND HASTINGS AT 520 PM EDT.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BORIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 11:43 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 24, 11:43 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EDT WED JUN 24 1998

PLENTY OF INSTABILITY ACROSS SOUTHERN LOWER ONCE AGAIN THIS AFTERNOON...
WITH TEMPERATURES AROUND 90 AND DEW POINTS IN THE LOWER 70S PUSHING
CAPE VALUES TOWARD 4000 J/KG.  14Z SURFACE MAP SHOWS WELL DEFINED
OUTFLOW BOUNDARY AND MESOHIGH DRAPED ACROSS CENTRAL LOWER MICHIGAN.
ACTUAL WARM FRONT APPEARS TO BE NORTH OF FORECAST AREA...SO WILL
LOOK TO CONVECTIVE BOUNDARIES AND POSSIBLE LAND/LAKE INTERACTION TO
FOCUS AFTERNOON THUNDERSTORM DEVELOPMENT.  LOW AND MID LEVEL WIND
MAXIMA PROGGED ACROSS SOUTHERN LOWER THIS AFTERNOON AS WELL...WITH
0-6KM SHEAR VALUES OF 30 M/S COMBINED WITH HIGH INSTABILITES AND A
STRONG MID LEVEL DRY PUNCH ENHANCING SEVERE WEATHER POTENTIAL. 12Z
DTX SOUNDING DID SHOW A MID LEVEL CAPPING INVERSION...WHICH SHOULD
BE OVERCOME BY HEATING AND UPPER SUPPORT PROVIDED BY VORTICITY MAX
EXPECTED TO MOVE INTO NORTHERN LOWER THIS EVENING. ONLY REAL CHANGE
TO FORECAST WILL BE TO REMOVE MORNING REFERENCES AND ADJUST THE WINDS
A BIT.

BORIS

In the hours before

Special weather statement, Jun 24, 12:07 PM EDT, 5 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1207 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A WARM FRONT STRETCHING FROM WEST TO EAST ACROSS FAR SOUTHERN LOWER
MICHIGAN AT MIDDAY IS EXPECTED TO LIFT GRADUALLY TOWARD THE NORTH THIS
AFTERNOON...AND WILL LIE ACROSS CENTRAL LOWER MICHIGAN BY THIS EVENING.
THIS WARM FRONT...AND AN OUTFLOW BOUNDARY LEFT BEHIND BY SHOWERS AND
THUNDERSTORMS THAT MOVED ACROSS WESTERN LOWER MICHIGAN EARLIER THIS
MORNING...MAY KICK OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE WARM AND INCREASINGLY HUMID AIR MASS IN PLACE ACROSS
SOUTHWEST LOWER MICHIGAN.  MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF MINNESOTA AND IOWA LATER THIS AFTERNOON AND
EVENING...WITH A LINE OF STORMS EXPECTED TO MOVE INTO WESTERN LOWER
MICHIGAN AFTER 100 AM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
SCATTERED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE
POTENTIAL TO PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50
MPH...AND LOCALLY HEAVY RAINFALL AMOUNTS.  STORMS THIS AFTERNOON WILL
MOVE TOWARD THE NORTHEAST NEAR 40 MILES AN HOUR.

AT THIS TIME...IT APPEARS AS IF A GREATER AND MORE WIDESPREAD THREAT
FOR SEVERE WEATHER EXISTS TONIGHT AS THUNDERSTORMS MOVE IN FROM THE
WEST. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THESE
STORMS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE.  HAIL UP TO ONE INCH
DIAMETER MAY ALSO OCCUR IN SOME OF THE STRONGER STORMS.  OVERNIGHT
THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE TOWARD THE EAST NEAR 45 MILES
AN HOUR...WITH THE BEST CHANCE FOR SEVERE WEATHER LIKELY OCCURRING AFTER
MIDNIGHT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

BORIS
Special weather statement, Jun 24, 12:07 PM EDT, 5 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-251200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1207 PM EDT WED JUN 24 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A WARM FRONT STRETCHING FROM WEST TO EAST ACROSS FAR SOUTHERN LOWER
MICHIGAN AT MIDDAY IS EXPECTED TO LIFT GRADUALLY TOWARD THE NORTH THIS
AFTERNOON...AND WILL LIE ACROSS CENTRAL LOWER MICHIGAN BY THIS EVENING.
THIS WARM FRONT...AND AN OUTFLOW BOUNDARY LEFT BEHIND BY SHOWERS AND
THUNDERSTORMS THAT MOVED ACROSS WESTERN LOWER MICHIGAN EARLIER THIS
MORNING...MAY KICK OFF SOME SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING IN THE WARM AND INCREASINGLY HUMID AIR MASS IN PLACE ACROSS
SOUTHWEST LOWER MICHIGAN.  MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS PORTIONS OF MINNESOTA AND IOWA LATER THIS AFTERNOON AND
EVENING...WITH A LINE OF STORMS EXPECTED TO MOVE INTO WESTERN LOWER
MICHIGAN AFTER 100 AM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
SCATTERED THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE
POTENTIAL TO PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50
MPH...AND LOCALLY HEAVY RAINFALL AMOUNTS.  STORMS THIS AFTERNOON WILL
MOVE TOWARD THE NORTHEAST NEAR 40 MILES AN HOUR.

AT THIS TIME...IT APPEARS AS IF A GREATER AND MORE WIDESPREAD THREAT
FOR SEVERE WEATHER EXISTS TONIGHT AS THUNDERSTORMS MOVE IN FROM THE
WEST. DAMAGING WIND GUSTS WILL BE THE PRIMARY THREAT WITH THESE
STORMS...WITH GUSTS IN EXCESS OF 70 MPH POSSIBLE.  HAIL UP TO ONE INCH
DIAMETER MAY ALSO OCCUR IN SOME OF THE STRONGER STORMS.  OVERNIGHT
THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE TOWARD THE EAST NEAR 45 MILES
AN HOUR...WITH THE BEST CHANCE FOR SEVERE WEATHER LIKELY OCCURRING AFTER
MIDNIGHT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS SOUTHWEST LOWER MICHIGAN.

BORIS
Special weather statement, Jun 24, 3:25 PM EDT, 1 hour 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
LAKE               MASON              MUSKEGON
NEWAYGO            OCEANA

IN CENTRAL LOWER MICHIGAN:
CLARE              GRATIOT            ISABELLA
MECOSTA            MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST
ALLEGAN AND PARTS OF IONIA COUNTIES.  SOME OF THE THUNDERSTORMS HAVE
REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL
SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING
ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER
OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO
70 MPH AND UP TO GOLFBALL SIZE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

TEW
Special weather statement, Jun 24, 3:25 PM EDT, 1 hour 58 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-532>534-250100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING COUNTIES:

IN WEST CENTRAL LOWER MICHIGAN:
LAKE               MASON              MUSKEGON
NEWAYGO            OCEANA

IN CENTRAL LOWER MICHIGAN:
CLARE              GRATIOT            ISABELLA
MECOSTA            MONTCALM           OSCEOLA

IN SOUTHWEST LOWER MICHIGAN:
ALLEGAN            BARRY              KALAMAZOO
KENT               OTTAWA             VAN BUREN

IN SOUTH CENTRAL LOWER MICHIGAN:
CALHOUN            CLINTON            EATON
INGHAM             IONIA              JACKSON

AT 315 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
RAPIDLY DEVELOPING THUNDERSTORMS ACROSS SOUTHERN KENT... NORTHEAST
ALLEGAN AND PARTS OF IONIA COUNTIES.  SOME OF THE THUNDERSTORMS HAVE
REACHED SEVERE LIMITS WITH GUSTS TO 65 MPH AND HAIL UP TO GOLFBALL
SIZE REPORTED IN SOUTHERN KENT COUNTY. THESE STORMS WERE DEVELOPING
ALONG THE LAKE BREEZE BOUNDARY AND WERE MOVING EAST AT 25 MPH.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE SOUTHWEST QUARTER
OF LOWER MICHIGAN THROUGHOUT THE REMAINDER OF THE AFTERNOON AND EVENING
HOURS. THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS TO
70 MPH AND UP TO GOLFBALL SIZE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. BE ON THE WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF SEVERE WEATHER IS OBSERVED... REPORT IT TO YOUR LOCAL LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

TEW

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:04 PM EDTSevere Thunderstorm WarningGRRAllegan36 min
Jun 24, 3:11 PM EDTSevere Thunderstorm WarningGRRKent34 min
Jun 24, 3:13 PM EDTSevere Thunderstorm WarningGRRBarry67 min
Jun 24, 3:20 PM EDTSevere Thunderstorm WarningGRRIonia80 min
Jun 24, 4:11 PM EDTSevere Thunderstorm WarningGRREaton79 min
Jun 24, 4:13 PM EDTSevere Thunderstorm WarningGRRClinton77 min
Jun 24, 4:43 PM EDTTornado WarningGRREaton47 min
Jun 24, 5:10 PM EDTSevere Thunderstorm WarningGRRIngham80 min
Jun 24, 5:41 PM EDTTornado WarningGRRJackson59 min
Jun 24, 6:10 PM EDTSevere Thunderstorm WarningGRRClare, Isabella50 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.